The Physical Side of Mental Health

People never seem to talk about the physical side of mental health. And the government don’t seem to have taken it into consideration when writing the application for Personal Independence Payment (PIP). Plenty of questions relating to sticks and wheelchairs and none about whether you can stand up normally without getting so dizzy you fall over, or run a few paces without throwing up from anxiety. Do you shake? How are the headaches? Do you have nightmares as a symptom of your condition or a side effect of your medication? Are you too afraid of the water to take a shower? Can you sleep at night? I couldn’t for a long time, and these questions are not asked because these physical realities are not understood and not spoken about.

The physical side of the recovery road after a relapse or episode can be as disruptive to daily life as the psychological side. Getting used to medications and struggling with withdrawal symptoms when being weaned off the drugs can be horrific. Just a few of my symptoms during my swap from Quetiapine[1] to  Aripiprazole[2] included insomnia, diarrhoea, shivering, hot flushes, vomiting, photosensitivity, dizziness, clumsiness, pretty much constant nausea and waking up every day feeling like I had the hangover from hell. Nice huh.

The side effects of my new medication meant I couldn’t sit still for more than a couple of minutes. During the first two weeks on Abilify (a brand name for aripiprazole) my legs ached from the non-stop pottering around the flat I was doing. Still, better than being asleep for 18 hours a day which was the delightful effect 800mg of Quetiapine had on me.

The tiredness is a big killer. Perhaps even more so after the brain has started to snap back into place than while the world is still a mess of befuddlement. Once your senses start coming back you realise just how bloody awful you’ve been feeling physically. Stiff joints and cramping muscles, constant headaches and permanently dilated eyes making you look like either a drug addict, which, I suppose in a way you are, or an anime character; not the cute kind.

When I was put on Abilify and gradually taken off Quetiapine (I’ll get into why later) my mood started bouncing from the ceiling to the floor again, which was tiring enough, but added to that was the restless side effects of the Abilify. Having spent months resting on the sofa, unable to move from the chronic tiredness I felt from the Quetiapine, I then couldn’t rest at all. I couldn’t focus on words so no more reading or writing, which had been something of a tonic for me over the previous couple of months. Having finally recovered whichever part of my brain lets me focus on a page back, it felt brutal to have it taken away again. In short, my medication changeover was not a smooth ride. And I didn’t know for sure if it would work. If all the pain of switching meds would work out for the best or simply leave me in a slightly different paralysed state from slightly different side effects.


[1] An antipsychotic with huge sedative side effects,

[2] From a similar group of antipsychotics to Quetiapine but without the sedation